January  2011, 5(1): 49-69. doi: 10.3934/jmd.2011.5.49

Boundary unitary representations-irreducibility and rigidity

1. 

Mathematics Department, The Technion - Israel Institute of Technology Haifa, 32000, Israel

2. 

Department of Mathematics and Computer Science, Lehman College, CUNY, 2500 Johnson Avenue Bronx, NY 10463, United States

Received  January 2010 Revised  December 2010 Published  April 2011

Let $M$ be compact negatively curved manifold, $\Gamma =\pi_1(M)$ and $M$ be its universal cover. Denote by $B =\partial M$ the geodesic boundary of $M$ and by $\nu$ the Patterson-Sullivan measure on $X$. In this note we prove that the associated unitary representation of $\Gamma$ on $L^2(B,\nu)$ is irreducible. We also establish a new rigidity phenomenon: we show that some of the geometry of $M$, namely its marked length spectrum, is reflected in this $L^2$-representations.
Citation: Uri Bader, Roman Muchnik. Boundary unitary representations-irreducibility and rigidity. Journal of Modern Dynamics, 2011, 5 (1) : 49-69. doi: 10.3934/jmd.2011.5.49
References:
[1]

M. E. B. Bekka and M. Cowling, Some irreducible unitary representations of $G(K)$ for a simple algebraic group $G$ over an algebraic number field $K$, Math. Z., 241 (2002), 731-741. doi: 10.1007/s00209-002-0442-6.

[2]

Marc Bourdon, Structure conforme au bord et flot géodésique d'un CAT(-1)-espace, Enseign. Math., 2 (1995), 63-102.

[3]

Marc Burger and Pierre de la Harpe, Constructing irreducible representations of discrete groups, Proc. Indian Acad. Sci. Math. Sci., 107 (1997), 223-235. doi: 10.1007/BF02867253.

[4]

M. Burger and S. Mozes, CAT(-1)-spaces, divergence groups and their commensurators, J. Amer. Math. Soc., 9 (1996), 57-93. doi: 10.1090/S0894-0347-96-00196-8.

[5]

Chris Connell and Roman Muchnik, Harmonicity of quasiconformal measures and poisson boundaries of hyperbolic spaces, to appear in GAFA.

[6]

M. Cowling and T. Steger, The irreducibility of restrictions of unitary representations to lattices, J. Reine Angew. Math., 420 (1991), 85-98.

[7]

Alessandro Figà-Talamanca and Massimo A. Picardello, "Harmonic Analysis on Free Groups," Lecture Notes in Pure and Applied Mathematics, vol. 87, Marcel Dekker Inc., New York, 1983.

[8]

Alessandro Figà-Talamanca and Tim Steger, Harmonic analysis for anisotropic random walks on homogeneous trees, Mem. Amer. Math. Soc., 110 (1994), xii+68.

[9]

Alex Furman, Rigidity of group actions on infinite volume homogeneous spaces, II, preprint.

[10]

George W. Mackey, "The Theory of Unitary Group Representations," University of Chicago Press, Chicago, Ill., 1976, Based on notes by James M. G. Fell and David B. Lowdenslager of lectures given at the University of Chicago, Chicago, Ill., 1955, Chicago Lectures in Mathematics.

[11]

Grigoriy A. Margulis, "On Some Aspects of the Theory of Anosov Systems," Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2004, With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, Translated from the Russian by Valentina Vladimirovna Szulikowska.

[12]

Chengbo Yue, The ergodic theory of discrete isometry groups on manifolds of variable negative curvature, Trans. Amer. Math. Soc., 348 (1996), 4965-5005. doi: 10.1090/S0002-9947-96-01614-5.

show all references

References:
[1]

M. E. B. Bekka and M. Cowling, Some irreducible unitary representations of $G(K)$ for a simple algebraic group $G$ over an algebraic number field $K$, Math. Z., 241 (2002), 731-741. doi: 10.1007/s00209-002-0442-6.

[2]

Marc Bourdon, Structure conforme au bord et flot géodésique d'un CAT(-1)-espace, Enseign. Math., 2 (1995), 63-102.

[3]

Marc Burger and Pierre de la Harpe, Constructing irreducible representations of discrete groups, Proc. Indian Acad. Sci. Math. Sci., 107 (1997), 223-235. doi: 10.1007/BF02867253.

[4]

M. Burger and S. Mozes, CAT(-1)-spaces, divergence groups and their commensurators, J. Amer. Math. Soc., 9 (1996), 57-93. doi: 10.1090/S0894-0347-96-00196-8.

[5]

Chris Connell and Roman Muchnik, Harmonicity of quasiconformal measures and poisson boundaries of hyperbolic spaces, to appear in GAFA.

[6]

M. Cowling and T. Steger, The irreducibility of restrictions of unitary representations to lattices, J. Reine Angew. Math., 420 (1991), 85-98.

[7]

Alessandro Figà-Talamanca and Massimo A. Picardello, "Harmonic Analysis on Free Groups," Lecture Notes in Pure and Applied Mathematics, vol. 87, Marcel Dekker Inc., New York, 1983.

[8]

Alessandro Figà-Talamanca and Tim Steger, Harmonic analysis for anisotropic random walks on homogeneous trees, Mem. Amer. Math. Soc., 110 (1994), xii+68.

[9]

Alex Furman, Rigidity of group actions on infinite volume homogeneous spaces, II, preprint.

[10]

George W. Mackey, "The Theory of Unitary Group Representations," University of Chicago Press, Chicago, Ill., 1976, Based on notes by James M. G. Fell and David B. Lowdenslager of lectures given at the University of Chicago, Chicago, Ill., 1955, Chicago Lectures in Mathematics.

[11]

Grigoriy A. Margulis, "On Some Aspects of the Theory of Anosov Systems," Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2004, With a survey by Richard Sharp: Periodic orbits of hyperbolic flows, Translated from the Russian by Valentina Vladimirovna Szulikowska.

[12]

Chengbo Yue, The ergodic theory of discrete isometry groups on manifolds of variable negative curvature, Trans. Amer. Math. Soc., 348 (1996), 4965-5005. doi: 10.1090/S0002-9947-96-01614-5.

[1]

Uri Bader, Jan Dymara. Boundary unitary representations—right-angled hyperbolic buildings. Journal of Modern Dynamics, 2016, 10: 413-437. doi: 10.3934/jmd.2016.10.413

[2]

Carlos Cabrera, Peter Makienko, Peter Plaumann. Semigroup representations in holomorphic dynamics. Discrete and Continuous Dynamical Systems, 2013, 33 (4) : 1333-1349. doi: 10.3934/dcds.2013.33.1333

[3]

Ana-Maria Acu, Madalina Dancs, Voichiţa Adriana Radu. Representations for the inverses of certain operators. Communications on Pure and Applied Analysis, 2020, 19 (8) : 4097-4109. doi: 10.3934/cpaa.2020182

[4]

Dmitry Dolgopyat, Dmitry Jakobson. On small gaps in the length spectrum. Journal of Modern Dynamics, 2016, 10: 339-352. doi: 10.3934/jmd.2016.10.339

[5]

Emmanuel Schenck. Exponential gaps in the length spectrum. Journal of Modern Dynamics, 2020, 16: 207-223. doi: 10.3934/jmd.2020007

[6]

David Kazhdan and Yakov Varshavsky. Endoscopic decomposition of characters of certain cuspidal representations. Electronic Research Announcements, 2004, 10: 11-20.

[7]

Artem Dudko, Rostislav Grigorchuk. On spectra of Koopman, groupoid and quasi-regular representations. Journal of Modern Dynamics, 2017, 11: 99-123. doi: 10.3934/jmd.2017005

[8]

David Ginzburg. Constructing automorphic representations in split classical groups. Electronic Research Announcements, 2012, 19: 18-32. doi: 10.3934/era.2012.19.18

[9]

Peter Vandendriessche. LDPC codes associated with linear representations of geometries. Advances in Mathematics of Communications, 2010, 4 (3) : 405-417. doi: 10.3934/amc.2010.4.405

[10]

Fatih Bayazit, Ulrich Groh, Rainer Nagel. Floquet representations and asymptotic behavior of periodic evolution families. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 4795-4810. doi: 10.3934/dcds.2013.33.4795

[11]

Y. T. Li, R. Wong. Integral and series representations of the dirac delta function. Communications on Pure and Applied Analysis, 2008, 7 (2) : 229-247. doi: 10.3934/cpaa.2008.7.229

[12]

Philipp Harms. Strong convergence rates for markovian representations of fractional processes. Discrete and Continuous Dynamical Systems - B, 2021, 26 (10) : 5567-5579. doi: 10.3934/dcdsb.2020367

[13]

Felipe Riquelme. Ruelle's inequality in negative curvature. Discrete and Continuous Dynamical Systems, 2018, 38 (6) : 2809-2825. doi: 10.3934/dcds.2018119

[14]

Diego Rapoport. Random representations of viscous fluids and the passive magnetic fields transported on them. Conference Publications, 2001, 2001 (Special) : 327-336. doi: 10.3934/proc.2001.2001.327

[15]

Constantin N. Beli. Representations of integral quadratic forms over dyadic local fields. Electronic Research Announcements, 2006, 12: 100-112.

[16]

Ermal Feleqi, Franco Rampazzo. Integral representations for bracket-generating multi-flows. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 4345-4366. doi: 10.3934/dcds.2015.35.4345

[17]

Kanghui Guo, Demetrio Labate. Optimally sparse 3D approximations using shearlet representations. Electronic Research Announcements, 2010, 17: 125-137. doi: 10.3934/era.2010.17.125

[18]

Catarina Carvalho, Victor Nistor, Yu Qiao. Fredholm criteria for pseudodifferential operators and induced representations of groupoid algebras. Electronic Research Announcements, 2017, 24: 68-77. doi: 10.3934/era.2017.24.008

[19]

Michael Khanevsky. Hofer's length spectrum of symplectic surfaces. Journal of Modern Dynamics, 2015, 9: 219-235. doi: 10.3934/jmd.2015.9.219

[20]

Adina Juratoni, Flavius Pater, Olivia Bundău. Operator representations of logmodular algebras which admit $\gamma-$spectral $\rho-$dilations. Electronic Research Announcements, 2012, 19: 49-57. doi: 10.3934/era.2012.19.49

2021 Impact Factor: 0.641

Metrics

  • PDF downloads (117)
  • HTML views (0)
  • Cited by (6)

Other articles
by authors

[Back to Top]